Alert archive / Florida / Red Flag Warnings in 2009

Red Flag Warning 24, NWS Melbourne, FL

February 23, 20095 counties in Florida

NWS Melbourne, FL issued this red flag warning at Feb 23, 2009, 3:34 AM EST for 5 counties in Florida. It took effect at Feb 23, 2009, 12:00 PM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 2009, 3:34 AM EST (08:34 UTC)
In effect from
Feb 23, 2009, 12:00 PM EST
Expired
Feb 23, 2009, 6:00 PM EST
In force
6 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Orange County, FL, Osceola County, FL, Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 86 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 8.6 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 2009-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 2009-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2222 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KMLB 230834
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
334 AM EST MON FEB 23 2009

...FIRE WEATHER WATCH IN EFFECT MONDAY AFTERNOON FOR INTERIOR
PORTIONS OF EAST CENTRAL FLORIDA DUE TO EXPECTED LOW RELATIVE
HUMIDITY VALUES ...

FLZ041-045-046-053-230945-
/O.CAN.KMLB.FW.A.0018.090223T1700Z-090223T2300Z/
INLAND VOLUSIA-ORANGE-SEMINOLE-OSCEOLA-
334 AM EST MON FEB 23 2009

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS CANCELLED THE FIRE
WEATHER WATCH. 

MINIMUM RELATIVE HUMIDTY MAY DROP BELOW 35 PERCENT FOR A FEW HOURS
BUT LONG DURATIONS OF LOW RH ARE NOT EXPECTED AT THIS TIME.

$$

FLZ044-144-232300-
/O.UPG.KMLB.FW.A.0018.090223T1700Z-090223T2300Z/
/O.NEW.KMLB.FW.W.0024.090223T1700Z-090223T2300Z/
NORTHERN LAKE-SOUTHERN LAKE-
334 AM EST MON FEB 23 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM EST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM EST THIS
AFTERNOON. 

NORTHERLY WINDS AROUND 10 MPH BEHIND A COLD FRONT WILL LOWER
RELATIVE HUMIDITY TO AROUND 30 PERCENT THIS AFTERNOON. LONG DURATIONS
OF LOW RH ARE EXPECTED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES MAY
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

15
1 follow-up statement
000 
WWUS82 KMLB 231232
RFWMLB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
732 AM EST MON FEB 23 2009

FLZ041-045-046-053-232300-
/O.EXA.KMLB.FW.W.0024.090223T1700Z-090223T2300Z/
INLAND VOLUSIA-ORANGE-SEMINOLE-OSCEOLA-
732 AM EST MON FEB 23 2009

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM EST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM EST THIS
AFTERNOON. 

NORTHERLY WINDS AROUND 10 MPH BEHIND A COLD FRONT WILL LOWER
RELATIVE HUMIDITY TO CRITICAL VALUES THIS AFTERNOON. LONG
DURATIONS OF LOW RH ARE EXPECTED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES MAY
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

FLZ044-144-232300-
/O.CON.KMLB.FW.W.0024.090223T1700Z-090223T2300Z/
NORTHERN LAKE-SOUTHERN LAKE-
732 AM EST MON FEB 23 2009

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM EST
THIS AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM EST
THIS AFTERNOON. 

NORTHERLY WINDS AROUND 10 MPH BEHIND A COLD FRONT WILL LOWER
RELATIVE HUMIDITY TO CRITICAL VALUES THIS AFTERNOON. LONG
DURATIONS OF LOW RH ARE EXPECTED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES MAY
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this red flag warning went out at Feb 23, 2:22 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Feb 23, 2:22 AM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
222 AM EST MON FEB 23 2009

.DISCUSSION...
...LOW RELATIVE HUMIDITY AND NORTHERLY WINDS ACROSS THE NORTHERN
INTERIOR WILL BE A FIRE WEATHER CONCERN TODAY...
...GUSTY NORTH WINDS AND INCREASING SEAS EXPECTED IN THE GULF STREAM
THROUGH TONIGHT...

TODAY...COOLER AND DRIER AIR WILL FILTER INTO E CENTRAL FL AS A COLD
FRONT WILL MOVE THROUGH FAR SRN SECTIONS EARLY THIS MORNING AND INTO
S FL BY THIS AFTN. CONSIDERABLE MID AND HIGH CLOUDINESS EARLY WILL
MOVE TOWARD THE SRN PENINSULA BY MID DAY WITH MOSTLY SUNNY
SKIES ACROSS NRN INTERIOR SECTIONS DURING THE AFTERNOON. MODELS
INDICATE SOME LOW LVL MOISTURE WILL BRING PTLY CLDY SKIES TO SRN
CSTL SECTIONS INTO THE AFTERNOON HOURS WITH NNE FLOW. HIGHS WILL
RANGE FROM THE MID 60S FOR CSTL VOLUSIA COUNTY TO THE LWR-MID 70S
SRN SECTIONS.

TONIGHT...SFC HIGH CENTER OVER THE OH VALLEY WILL SLIDE EAST TWD THE
CENTRAL APPALACHIANS WITH VEERING LOW LVL FLOW TO THE NNE/NE. THIS
WILL KEEP LOWS WARMER ALONG S CSTL SECTIONS IN THE LWR-MID 50S.
MOSTLY CLEAR SKIES AND DECREASING NORTHERLY WINDS ACROSS THE NRN
INTERIOR WILL ALLOW LOWS TO DROP TO THE LWR-MID 40S NW OF THE I-4
CORRIDOR.

TUESDAY THROUGH FRIDAY...NOT MUCH CHANGE FROM PREVIOUS THINKING...
DRY PERIOD WITH PERHAPS A FEW SHOWERS OVER THE NORTHERN COASTAL
WATERS WEDNESDAY WITH UPPER LEVEL VORT MAX BUT NOT MUCH TO GET
EXCITED ABOUT. TEMPS GRADUALLY WARM EACH DAY REACHING AROUND NORMAL
ON THURSDAY AND THEN ABOVE NORMAL FRIDAY INTO SUNDAY BUT CUT MOS MAX
TEMPS A BIT INLAND AND SOUTH TO AROUND 80/LOW 80S.
SATURDAY THROUGH MONDAY...MODELS SHOWING ANOTHER FRONTAL PASSAGE
PERHAPS ON SUNDAY WITH MINIMAL CHANCES OF RAIN AND VERY LOW QPF.
HAVE CONTINUED THE TREND WITH 20 POP IN FOR SUNDAY.
&&

.AVIATION...LCL MVFR CIGS /025-030/ KSFB-KMCO VCNTY THROUGH AROUND
09Z-10Z. OTHERWISE VFR CIGS ABOVE 12 KFT...BECOMING SCT035-040 THIS
AFTN.

&&

.MARINE...
NORTHERLY SURGE HAS MADE IT THROUGH VRB BY 07Z...WITH
WINDS AT BUOY 41009 INCREASING TO 17-19 KNOTS AND SEAS AROUND 4 FT.
GRADIENT SHOULD SUPPORT WINDS OF A SOLID 15 KNOTS/15-20 KNOTS ACROSS
MUCH OF THE E CENTRAL FL ATLC WATERS INTO TONIGHT. WILL CARRY AN
EXERCISE CAUTION FOR THE OFFSHORE WATERS TODAY WITH SEAS BUILDING TO
AROUND 6 FT...ESPECIALLY IN THE GULF STREAM.
TUESDAY THROUGH THE WEEKEND WINDS AND SEAS SHOULD REMAIN BELOW
ADVISORY CRITERIA. SEAS WILL BE AROUND 2 TO 3 FT NEARSHORE AND 4-6
FT OFFSHORE THROUGH FRIDAY AND AT THIS TIME INDICATIONS ARE THAT
SEAS WILL DIMINISH A BIT FURTHER FOR THE WEEKEND. WINDS 15 TO 20 KTS
IN OFFSHORE SOUTHERN MARINE ZONE TUESDAY AND WEAKEN BY LATE
WEDNESDAY OTHERWISE WINDS GENERALLY EASTERLY 10 TO 15 KNOTS THROUGH
FRIDAY THEN SHIFTING TO THE SOUTH AND SOUTHWEST SATURDAY AND SUNDAY
AHEAD OF THE NEXT FRONTAL SYSTEM.

&&

.FIRE WEATHER...
12KM NAM AND LOCAL WRF MODEL INDICATE LAKE COUNTY
WILL SEE THE BEST CHANCE OF MEETING LONG DURATIONS OF LOW RH BELOW
35 PCT THIS AFTN SO WILL HOIST RED FLAG WARNING THERE. COULD SEE A
FEW HOURS OF LOW RH ADJACENT TO THIS AREA ACROSS INLAND SECTIONS OF
VOLUSIA...SEMINOLE...ORANGE AND NW OSCEOLA COUNTIES. NORTHERLY WINDS
EXPECTED AT 10-15 MPH INLAND AND AROUND 15 MPH NEAR THE EAST COAST
AND BEACHES. TUESDAY THROUGH NEXT WEEKEND GENERALLY ONSHORE EASTERLY
LOW LEVEL LEVEL WILL KEEP SURFACE MINIMUM RHS ABOVE CRITICAL
THRESHOLDS FOR FIRE WEATHER WATCH/WARNINGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  63  45  64  48 /   0   0   0  10
MCO  70  47  71  50 /   0   0   0  10
MLB  70  51  68  54 /   0   0   0  10
VRB  71  53  70  54 /   0  10   0  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM NOON TODAY TO 6 PM EST THIS AFTERNOON FOR
     NORTHERN LAKE-SOUTHERN LAKE.

AM...NONE.
&&

SHORT TERM...VOLKMER
LONG TERM....HAGEMEYER
AVIATION...99
Hazardous weather outlook, Feb 23, 3:32 AM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
332 AM EST MON FEB 23 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-232000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
332 AM EST MON FEB 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...WIND AND SEA IMPACT...
NORTHERLY WINDS TO 15 TO 20 KNOTS BEHIND A COLD FRONT TODAY WILL
ALLOW SEAS TO BUILD TO AROUND 6 FEET ACROSS THE OFFSHORE AND GULF
STREAM WATERS. SMALL CRAFT OPERATORS SHOULD EXERCISE CAUTION ON
THE OPEN ATLANTIC TODAY AND TONIGHT.

...FIRE WEATHER IMPACT...
NORTHERLY WINDS AT 10 TO 15 MPH THIS AFTERNOON...DRY VEGETATION
AND LOW RELATIVE HUMIDITY WILL POSE A FIRE WEATHER CONCERN ACROSS
INTERIOR PORTIONS OF EAST CENTRAL FLORIDA...ESPECIALLY LAKE COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NORTHEAST WINDS WILL VEER TO ONSHORE THROUGH MID WEEK WITH SEAS TO
4 TO 6 FEET ACROSS THE OFFSHORE ATLANTIC WATERS. THERE WILL BE AN
INCREASING RISK OF RIP CURRENTS AT THE BEACHES FROM MID WEEK INTO
THE UPCOMING WEEKEND AS LONG PERIOD EAST SWELLS AFFECT THE SURF
ZONE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

VOLKMER

Nearby

Red Flag Warnings in Florida, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.